Thyrotoxic Atrial Fibrillation

Malvinder S. Parmar, MD, FRCPC, FACP

Disclosures
In This Article

Abstract and Introduction

Abstract

Atrial fibrillation is the most common cardiac complication of hyperthyroidism and occurs in 15% of patients with hyperthyroidism. It is associated with a higher risk of thromboembolism that often involves the central nervous system. Oral anticoagulation is important in the majority of these patients to prevent thromboembolic complications. These patients require adjustment in the dose of various rate-controlling agents because of increased clearance associated with hyperthyroidism and a decrease in warfarin dosage because of increased clearance of vitamin K-dependent clotting factors. The management of thyrotoxic atrial fibrillation is summarized in this clinical review.

Introduction

A 52-year-old woman presents with symptoms of palpitations and mild shortness of breath. She is noted to be in atrial fibrillation with a rapid ventricular response of 157 beats per minute. She gives a 1-year history of increasing fatigue, intermittent palpitations, hot flashes, and weight loss of 15 lb in the past 6 months. She denies chest pain. Examination revealed an apprehensive woman with mild proptosis and diffuse thyroid enlargement. Lungs are clear. Heart sounds are irregular and rapid. Thyroid function studies performed last week at the doctor's office show a suppressed thyroid-stimulating hormone (TSH) level of .01 with elevated free thyroxine (T4) of 60 pmol/L (normal, 9-23 pmol/L).

How Should This Patient Be Managed in the Emergency Department?

Management of the patient in the emergency department with thyrotoxic atrial fibrillation depends on the presence or absence of associated cardiac symptoms. A conservative management with antithyroid agents is appropriate for patients without associated cardiac complications, such as angina or heart failure. However, if the patient is symptomatic with angina or heart failure, then in addition to control of rapid heart rate, therapy to inhibit thyroid hormone release and synthesis should be initiated at the same time. The goal of therapy in the emergency department is the control of ventricular rate and relief of associated cardiac symptoms. Beta-adrenergic blocking agents may be particularly helpful because of the hypersympathetic state associated with hyperthyroidism. A cardiologist and a thyroid specialist should be involved early on in the management of such patients.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....